Alert archive / Washington / Winter Storm Warnings in 2017

Winter Storm Warning 10, NWS Seattle, WA

September 19, 2017

NWS Seattle, WA issued this winter storm warning at Sep 19, 2017, 2:02 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2017, 2:02 AM PDT (09:02 UTC)
Expired
Sep 19, 2017, 9:42 AM PDT
In force
8 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

965 
WWUS46 KSEW 190902
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
202 AM PDT Tue Sep 19 2017

WAZ569-191715-
/O.NEW.KSEW.WS.W.0001.170919T0902Z-170920T0000Z/
Cascades of Pierce and Lewis Counties-
202 AM PDT Tue Sep 19 2017

...WINTER STORM WARNING IN EFFECT FOR THE CASCADES OF PIERCE AND
LEWIS COUNTIES ABOVE 5000 FEET UNTIL 5 PM PDT THIS AFTERNOON...

The National Weather Service in Seattle has issued a Winter Storm
Warning for snow, which is in effect until 5 PM PDT this 
afternoon. 

* SNOW ACCUMULATIONS...6 to 10 inches total.

* SOME AFFECTED LOCATIONS...Paradise on Mount Rainier.

* TIMING...Occasional bursts of heavy snow can be expected 
  through midafternoon. 

* SNOW LEVEL...Generally in the 4500 to 5000 foot range.

* MAIN IMPACT...Winter driving conditions can be expected.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected or occurring.  Significant amounts of snow
are forecast that will make travel hazardous. 

&&

$$

www.weather.gov/seattle
1 follow-up statement
689 
WWUS46 KSEW 191642
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
942 AM PDT Tue Sep 19 2017

WAZ569-191745-
/O.CAN.KSEW.WS.W.0001.000000T0000Z-170920T0000Z/
Cascades of Pierce and Lewis Counties-
942 AM PDT Tue Sep 19 2017

...WINTER STORM WARNING IS CANCELLED...

The National Weather Service in Seattle has cancelled the Winter
Storm Warning. 

Snow showers will continue today above 5000 feet but 
accumulations are expected to be light. Paradise on Mount Rainier
could pick up a few inches today but the roads should be mostly 
bare and wet.

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Sep 18, 9:00 PM PDT, 5 hours 2 minutes earlier.

Area forecast discussion, Sep 18, 9:00 PM PDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
900 PM PDT Mon Sep 18 2017

.SYNOPSIS...An upper trough over the area through Wednesday will
bring cool and showery weather. Drier northerly flow aloft will
develop late in the week as an upper ridge moves toward the area.

&&

.SHORT TERM...An upper trough over the Pacific Northwest tonight and
Tuesday will give cool weather and showers at times. An upper short
wave will move through the area tonight, enhancing showers,
especially to the south. There could also be isolated thunderstorms
this evening, mainly near the coast. There was a severe-looking
thunderstorm in far southwest Washington around 5 PM this afternoon,
and a warning was issued for Lewis County, but the storm faded
before reaching Lewis County and the warning was allowed to expire.

Another short wave will push onshore Tuesday night. It looks like
the heavier shower activity will be south of the area. The upper
trough axis will shift inland Wednesday and Thursday with drier
northerly flow aloft developing and a decreasing shower threat.
Highs the next few days will be several degrees below normal.

Snow levels will be around 5500 feet the new few days and the
highest elevations could get some snow accumulations. There has been
rain at Paradise but no snow accumulation, at least according to the
avalanche sensor. There will probably be some light accumulations
tonight and again Tuesday night as short waves bring increased
showers - but temperatures look just a little too warm for snow to
really pile up. Schneider/Burke

.LONG TERM...Previous discussion...An upper ridge over the northeast
Pacific will give dry northerly flow to Western Washington Friday
through Monday. Highs will warm back to near normal. Schneider

&&

.AVIATION...Upper level trough over the area with northwesterly
flow aloft. Air mass moist and unstable with onshore flow.

Multiple cloud layers over Western Washington between 4000 and
10000 feet with ceilings lowering down to near 2000 feet in
showers through early Tuesday morning. Ceilings around 2000 feet
becoming more widespread after 09z with the 2000 foot ceilings
over most of the area by 13z. Ceilings near 2000 feet continuing
through Tuesday morning with some improvement Tuesday afternoon.

KSEA...Ceilings 4000-6000 feet lowering to near 2000 feet in the
09z-12z time frame. Ceilings remaining near 2000 feet through
Tuesday morning with some improvement Tuesday afternoon. Southerly
winds 5 to 10 knots through Tuesday morning. Felton

&&

.MARINE...Low pressure will remain over the region through
midweek. A trough will move through the area overnight with another
trough reaching the area late Tuesday night and Wednesday
morning. Strongest winds with this trough will be south of the
area. Small craft advisory winds along the Coast tonight will ease
on Tuesday. Winds over the remainder of the area forecasted to be
20 knots or less through Tuesday. Winds will becoming light
northerly on Wednesday as low pressure passes to the south.

Swell along the Coast will increase to over 10 feet overnight and
remain above 10 feet into Tuesday afternoon. Felton

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 11 AM PDT Tuesday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater 10
     To 60 Nm.

     Small Craft Advisory for hazardous seas from 11 AM to 5 PM PDT
     Tuesday for Coastal Waters From Cape Flattery To James
     Island 10 To 60 Nm-Coastal Waters From James Island To
     Point Grenville 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater 10 To 60 Nm.

     Small Craft Advisory for rough bar from 4 AM to 8 PM PDT Tuesday
     for Grays Harbor Bar.

     Small Craft Advisory until 1 AM PDT Tuesday for Coastal Waters
     From Cape Flattery To James Island Out 10 Nm-Coastal Waters
     From James Island To Point Grenville Out 10 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory for hazardous seas from 1 AM to 5 PM PDT
     Tuesday for Coastal Waters From Cape Flattery To James
     Island Out 10 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater Out 10 Nm-West Entrance U.S. Waters Strait
     Of Juan De Fuca.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:15 PM PDTSevere Thunderstorm WarningSEWLewis, Thurston30 min
Sep 18, 9:39 PM PDTSmall Craft Advisory for Rough BarSEW28 hr
Sep 18, 9:39 PM PDTSmall Craft Advisory for Hazardous SeasSEW28 hr

Nearby

Winter Storm Warnings in Washington, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.